Extreme Cold/Wind Chill, Koochiching
- When
- February 10, 1:00 AM CST to 6:00 AM CST
- Where
- Koochiching forecast zone
- Reported by
- ASOS
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
An upper level low parked over Hudson Bay continued to pull arctic air down across the Northland. Air temperatures fell into the -20 to -36F range with light winds leading to bitter wind chills as low as -45F.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An upper level low parked over Hudson Bay continued to pull arctic air down across the Northland. Air temperatures fell into the -20 to -36F range with light winds leading to bitter wind chills as low as -45F. This was the fourth night of an extended arctic outbreak that lasted over a week. While very cold temperatures were observed the previous night, winds were too light to generate dangerously cold wind chills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 9, 11:26 PM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
1126 PM CST Tue Feb 9 2021
.DISCUSSION...(This evening through Monday)
Issued at 352 PM CST Tue Feb 9 2021
Summary: Brisk weather continues for the rest of the week. Our
next chance for widespread snow is Thursday morning through
Friday, with continuing lake effect snow until Sunday night.
Its still bitterly cold here in the Northland. The arctic air mass
associated with an upper level low should stay stalled over the
Northland through Sunday, bringing temperatures at the 850 mb level
in the lowest 10th percentile, as shown by the NAEFS. High
temperatures should be in the single digits - both positive and
negative - and low temperatures in the negative teens and 20s. Wind
chills are still an ongoing threat, as wind chills can still reach
below -25 in the days to come. Wind Chill Advisories are in effect
for the entire CWA through Sunday morning.
Snow is possible in the area Thursday and Friday as a shortwave
moves from the west into the Northern Plains. Weak forcing with this
system should result in little snowfall, with total snow expected to
be less than an inch, and our far northern counties might not see
any. Light lake effect snow chances from northwesterly advection of
cold air should continue until Sunday night over the South Shore
after the system has passed, with additional light accumulations in
those areas.
Monday, the arctic air mass should shift off to the east and flow
should briefly turn southerly as temperatures should reach above
zero once again! Models hint at another system affecting the area
next week, but is very uncertain this far out in the forecast.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1126 PM CST Tue Feb 9 2021
VFR conditions are expected overnight with scattered clouds
around 3500 ft AGL to move into northern Minnesota. Daytime
heating on Wednesday should be sufficient to generate an MVFR
cumulus field over much of northern Minnesota. Think MVFR CIGS
will affect INL and HIB. DLH and HYR may also see a period of
MVFR CIGS. A few flurries may accompany the afternoon cumulus and
visibility should remain above 6 miles in flurries. Skies clear
quickly around/after sunset and the loss of heating.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -17 0 -19 -2 / 0 0 10 10
INL -21 -3 -26 -6 / 10 10 10 10
BRD -15 2 -18 -3 / 0 0 10 30
HYR -18 7 -20 2 / 0 0 10 20
ASX -14 4 -14 3 / 10 0 20 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Sunday for WIZ001.
Wind Chill Advisory until noon CST Wednesday for WIZ002>004-
006>009.
MN...Wind Chill Advisory until noon CST Sunday for MNZ010>012-018>021-
025-026-033>038.
LS...None.
&&
DISCUSSION...GSF/Kossen
AVIATION...Huyck/BrittHazardous Weather Outlook National Weather Service Duluth MN 347 PM CST Tue Feb 9 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 347 PM CST Tue Feb 9 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Dangerous wind chills are expected tonight. Wind Chill Advisories remain in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Dangerous wind chills are expected each night and morning through the weekend. Wind Chill Advisories are in effect for much of northern Minnesota and Douglas County, WI until noon Sunday. A Wind Chill Advisory is in effect for the remainder of northwest Wisconsin until noon Wednesday. Additional advisories will likely be needed for northwest Wisconsin each night. Lake-effect snow will periodically affect northern Bayfield County and possibly affect portions of Ashland and Iron counties later this week. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed this afternoon or tonight. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The national radar mosaic for the moment the first event began.
6 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944668, 944669, 944673, 944674, 944671, 945676.